Nebraska, 2021

Wildfire in Nebraska, March 4, 2021

March 4, 2021 · NWS GID · 1 event in 1 county or zone

Deepening low pressure across the central and southern High Plains led to strong southeasterly wind gusts and warm air advection during the afternoon of March 4th. Despite the southeasterly wind direction, which is usually a direction for moisture advection, the low to mid level air mass remained very dry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Deepening low pressure across the central and southern High Plains led to strong southeasterly wind gusts and warm air advection during the afternoon of March 4th. Despite the southeasterly wind direction, which is usually a direction for moisture advection, the low to mid level air mass remained very dry. The dry low level air mass combined with warm temperatures to produce minimum relative humidity values around 20 percent, which when combined with southeasterly wind gusts up to 30 mph, led to dangerous fire weather conditions in the presence of dry fine fuels. These conditions supported the growth of a rather large wildfire in Dawson County, near Interstate 80. Other than a temporary closure of portions of Interstate 80, impacts were limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 4, 11:52 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 4, 11:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1152 AM CST Thu Mar 4 2021

.DISCUSSION...(Today through Wednesday)
Issued at 352 AM CST Thu Mar 4 2021

Today - Tonight:
Another quiet, clear and calm night across the region. A
disturbance is approaching from the west today and will bring a
chance for rain to a few in north central Kansas. Cloud cover will
increase this afternoon as this low approaches from the west. Once
the low hits southwest KS it'll begin to track southeast. This
keeps the majority of the precipitation in Kansas this evening and
overnight. Guidance continues to track it slightly further
south...and this morning the main area that may get rain is Rooks,
Mitchell and Osborne counties. And some models indicate this will
be a challenge. Kept pops cut back...with pops mainly southwest
of a line from Cambridge, NE to Jewell, KS. That being said...as
said above...the best chance for rain, and any meaningful rain
will be for the southern tier of counties. With the delay in cloud
cover and the ridging ahead of this disturbance, temperatures
today are expected to be similar to yesterday...highs in the 60s
some could approach 70 in KS.

Friday - Sunday:
Friday we will be in the wake of the system and thus temperatures
will be slightly cooler, but still above normal with highs in the
50s. As the system departs to the southeast, upper ridging will
build in for Saturday, returning temperatures back into the 60s.
This ridge will help induce a deepening lee low which will cause
gradient winds to be stronger for Saturday and Saturday night
until a weak/dry disturbance moves overhead and kicks the surface
trough eastward Sunday morning. Temperatures remain in the 60s
for Sunday as well.

Monday - Wednesday
After the weak system moves through Sunday, broad upper ridging
will dominate until an Upper level trough with a multitude of PV
anomalies moves eastward for mid-week. The medium-range guidance
has come into better agreement with the timing and placement of a
system moving through as the first lobe ejects northeastward
Tuesday night. Right now, this system looks dry, but there is
plenty of time, so stay tuned. Temperatures will continue to be
warm...in the 60s with 70s expected for Tuesday as southwesterly
winds pickup ahead of the system.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1145 AM CST Thu Mar 4 2021

Significant wx: Potential for FG and low CIGs tonight-Fri AM

Rest of today: VFR with gradually incr E wind. High clds incr late
in the day from the SW. Confidence: High.

Tonight - Fri AM: Any pcpn associated with upper low will remain S
of the terminals. This leaves the biggest question, and potential
impact to aviation, of whether or not FG and/or low stratus
becomes an issue late tonight through mid or late Fri AM (mainly
09Z to 16Z time frame). Erly, upslope flow would argue for it,
but some models (HRRR/RAP/EC) are not sold on this being
widespread issues. Other guidance such as NAM/GFS says it will
be. Trended this forecast cycle towards worsening conditions (low
end MVFR to high end IFR VSBYS), but didn't go all out with less
than 1SM VSBYs and CIGs <500ft like the consensus blend suggests,
just yet. Will let future TAF forecasters adjust this trend as we
get closer. Hopefully guidance will come into better agreement.
Confidence: Low.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Thies
Hazardous weather outlook, Mar 4, 3:59 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 AM CST Thu Mar 4 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 AM CST Thu Mar 4 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dawson

When
March 4, 12:30 PM CST to 4:00 PM CST
Where
Dawson forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Wind gusts to 30 mph, above normal temperatures and dry conditions fanned a grass fire southeast of Gothenburg. The fire, which burned about 80 acres, scorched an area along the Willow Island Road for about 4 miles. The northern edge of the fire bumped up against Interstate 80 and forced a closure of the eastbound lane for about 90 minutes. Flames burnt grass in the right-of-way up to the road surface forcing drivers into the left lane before the eastbound lane was closed. Several images and some video of the fire were taken by motorists along with dash-camera video by the Nebraska State Patrol. Aside from some fenceline, no damage occurred. Fire departments from Lexington, Cozad and Gothenburg were dispatched to the scene and able to control the fire by 4 PM.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943094.